Alert archive / Kansas / Wind Advisories in 2024

Wind Advisory 10, NWS Wichita, KS

April 15, 202412 counties in Kansas

NWS Wichita, KS issued this wind advisory at Apr 15, 2024, 2:38 AM CDT for 12 counties in Kansas. It took effect at Apr 15, 2024, 2:00 PM CDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Apr 15, 2024, 2:38 AM CDT (07:38 UTC)
In effect from
Apr 15, 2024, 2:00 PM CDT
Expired
Apr 16, 2024, 1:00 AM CDT
In force
11 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Ellsworth County, KS, Harvey County, KS, Kingman County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS

The radar

The Wichita radar (KICT), 91 km from the middle of the area, began a volume at 07:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 7.6 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2024-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2024-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4376 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
-22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

148 
WWUS73 KICT 150738
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
238 AM CDT Mon Apr 15 2024

KSZ032-033-047>052-067-068-082-083-160600-
/O.NEW.KICT.WI.Y.0010.240415T1900Z-240416T0600Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Reno-Harvey-Kingman-Sedgwick-
Including the cities of Salina, Kingman, Newton, Lyons, Valley
Center, Great Bend, Lincoln, Ellsworth, Sterling, Hutchinson,
Park City, Marion, Sylvan Grove, Wilson, Bel Aire, Russell,
Haysville, Peabody, Derby, Hillsboro, Wichita, and McPherson
238 AM CDT Mon Apr 15 2024

...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 1 AM CDT 
TUESDAY...

* WHAT...South winds 25 to 30 mph with gusts up to 45 mph expected.

* WHERE...Portions of Central and South Central Kansas.

* WHEN...From 2 PM this afternoon to 1 AM CDT Tuesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Small 
  tree limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

Kleinsasser
1 follow-up statement
454 
WWUS73 KICT 160554
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
1254 AM CDT Tue Apr 16 2024

KSZ032-033-047>052-067-068-082-083-160700-
/O.EXP.KICT.WI.Y.0010.000000T0000Z-240416T0600Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Reno-Harvey-Kingman-Sedgwick-
Including the cities of Russell, Hutchinson, Great Bend,
Ellsworth, Peabody, Kingman, Marion, Park City, Bel Aire,
Wichita, Valley Center, Newton, Sterling, Hillsboro, McPherson,
Sylvan Grove, Lyons, Salina, Lincoln, Wilson, Derby, and
Haysville
1254 AM CDT Tue Apr 16 2024

...WIND ADVISORY WILL EXPIRE AT 1 AM CDT EARLY THIS MORNING...

Winds have started to decrease slightly late this evening and 
therefore the wind advisory will be allowed to expire.

$$

Lawson

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Apr 14, 6:32 PM CDT, 8 hours 6 minutes earlier. Its key messages:

  • * Uncertainty remains with convective evolution Monday evening, more certainty Monday night * Fire danger tomorrow and Tuesday across central KS * Cooler temperatures arrive for the second half of next week
Area forecast discussion, Apr 14, 6:32 PM CDT, 8 hours 6 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
632 PM CDT Sun Apr 14 2024

...Updated Aviation Discussion...

.KEY MESSAGES...

* Uncertainty remains with convective evolution Monday evening, more
  certainty Monday night

* Fire danger tomorrow and Tuesday across central KS

* Cooler temperatures arrive for the second half of next week

&&

.DISCUSSION...
Issued at 245 PM CDT Sun Apr 14 2024

As of 215pm Sunday afternoon, midlevel ridging continues across the
central and southern Plains ahead of an amplifying trough across the
southwest US. At the surface, a weak surface trough axis has made
its way into the forecast area with northerly wind across central KS
and southerly winds continuing across southern KS. Little to no
temperature gradient exists within the trough axis with near 90
degree temperatures area-wide.

Transitioning into tonight, the cyclonic midlevel flow associated
with the southwest US trough will result in a secondary surface low
developing across southeast CO. An associated low-level mass
response will lift the aforementioned surface trough northward as a
warm front. Most of southern and southeast KS is likely to wake up
Monday under a thin layer of stratus. As boundary layer mixing
ensues, anticipate the stratus to scatter by midday with mostly
sunny to partly cloudy skies thereafter.

The biggest challenge over the next 7 days arrives Monday afternoon
and Monday evening. The approaching southwestern trough will
gradually sharpen a dryline across western KS. Latest short range
deterministic and ensemble solutions suggest the dryline should
reside in the vicinity of Highway 183 or roughly Hays to Greensburg.
While the background environment across the warm sector is
quite favorable for severe storms, residual capping and lack of
large scale forcing is leading to high confidence for little to
no thunderstorm development prior to 7pm, at least on the
dryline. A few showers and/or storms are possible across
southeast KS as a weak, lead shortwave emerges from southwest
TX and traverses the area during the afternoon.

Beyond 7pm, large scale ascent will being to increase across the
dryline as the left exit region of the midlevel jet overspreads the
western half of the state. In addition, continued low-level
moistening should further erode inhibition for surface based
parcels. Even so, model solutions continue to struggle with
convective initiation along dryline in KS. That being said, there is
a fair amount of confidence for at least a storm or 2 developing in
the 7-10pm timeframe from portions of central KS into south central
KS. This scenario is supported by a few model solutions, including
the ECMWF. As mentioned previously, the background environment is
quite favorable for severe storms, potentially significant. Any
storm that does develop will be capable of all severe weather
hazards, including large hail up to 2 inches in diameter, damaging
winds up to 70 mph and tornadoes.

As the night progresses, increasing large scale ascent should result
in more widespread convection along the Pacific front/dryline. These
storms will quickly move to the east and northeast at  The primary
concern with the late night activity will be damaging wind.

Beyond Monday, the Pacific front will sweep eastward into far
eastern KS/western MO, setting the stage for additional storms just
east of the area Tuesday afternoon. Steepening lapse rates combined
with a vort lobe rotating around the main midlevel low may yield a
few high-based showers or storms Tuesday afternoon, primarily
along/north of Interstate 70. Furthermore, the residual pressure
gradient will create near-advisory level wind gusts with west to
northwest winds up to 45 mph. The next midlevel trough will emerge
from the northwesterly flow and eject across the late Wednesday into
Thursday, shunting a strong cold front through the area. A few
showers/storms are possible with its passage but the bigger story
will be the cooler temperatures. Morning lows Friday and Saturday
will be in the 30s to near 40.

&&

.AVIATION /00Z TAFS THROUGH 00Z MONDAY/...
Issued at 613 PM CDT Sun Apr 14 2024

VFR conditions are expected through at least 10Z, then a few
impacts to aviation are possible.

A weak surface trough will keep winds light through the
overnight hours. Then, winds will become more consistent out of
the south during the early morning hours ushering in deeper
moisture and low clouds across the area. MVFR to potentially IFR
cigs will move in from the south during the morning hours.
However, VFR conditions should return by 15-18Z across most
areas as ceilings gradually rise. Southerly winds will continue
to increase during the late morning/early afternoon hours, and
gusts may be around 30 to 35 knots at times.

Chances for showers and storms will likely be after the TAF
period.

&&

.FIRE WEATHER...
Issued at 312 AM CDT Sun Apr 14 2024

Monday: Latest forecast solutions have aligned with the dryline
remaining west of the forecast area during the afternoon hours. As a
result, fire danger will be lower as relative humidity values should
remain above 40 percent.

Tuesday: Gusty west to northwest winds up to 45 mph and relative
humidity values between 20-30 percent will create very high to
extreme fire danger. The main area of concern remains west of
Interstate 135.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...BMB
AVIATION...JC
FIRE WEATHER...BMB
Hazardous weather outlook, Apr 14, 3:07 PM CDT, 11 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
307 PM CDT Sun Apr 14 2024

KSZ032-033-047>053-067>072-082-083-091>096-098>100-152015-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
307 PM CDT Sun Apr 14 2024

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Very high grassfire danger will impact areas mainly west of
Interstate 135 Monday afternoon.

Thunderstorm chances increase across the region Monday evening
through early Tuesday. Some of these thunderstorms could be severe,
capable of large hail, damaging winds, and a few tornadoes.
However, uncertainty remains on the overall location, evolution,
and coverage of Monday evening's greatest severe weather potential.
Chances for higher-end thunderstorm coverage may be rather sparse,
and could remain primarily just west or southwest of the region.
Stay tuned, as forecast details are refined tonight.

Very high to extreme fire danger is expected Tuesday afternoon for
areas mainly west of Interstate 135.

Periodic chances for showers and thunderstorms are forecast
Wednesday night through Friday, but severe weather appears
unlikely.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated this afternoon or tonight.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

Nearby

Wind Advisories in Kansas, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.